BMJ in UK BMJ India BMJ Brazil BMJ in North America BMJ China

Man develops cyanide poisoning from apricot kernel extract

Man develops cyanide poisoning from apricot kernel extract

Apricot kernels contain cyanide

A 67 year old man developed cyanide poisoning from apricot kernel extract, reveal doctors in the journal BMJ Case Reports.

The issue came to light after they noticed that he had abnormally low levels of oxygen (hypoxia) in his body when he was under anaesthetic for routine surgery. Blood tests showed that he had high levels of cyanide in his body.

The man explained that he had been taking two teaspoons of home-made apricot kernel extract every day for the past five years in addition to three tablets of Novodalin - a herbal fruit kernel supplement.

Apricot kernels contain cyanide, and along with the herbal supplement, the man was taking nearly 4 g of cyanide every day, which is enough to raise blood cyanide to around 25 times above acceptable levels, say the authors.*

The doctors made the man aware of their concerns about his fruit kernel diet, but he nevertheless opted to continue with it.

Notes for editors:

*Explanation provided by authors; not in text

Article: An unusual presentation of chronic cyanide toxicity from self-prescribed apricot kernel extract doi:10.1136/bcr-2017-220814

Journal: BMJ Case Reports

BMJ IN THE NEWS

Latest coverage of BMJ in the national and international media

VISIT BMJ IN THE NEWS

JOIN OUR MEDIA LIST

If you are a journalist who would like to receive BMJ Press Releases, please supply your details to Gorkana

CONTACT GORKANA

OUR LATEST COMPANY NEWS

Find out about BMJ's latest product developments and company information.

Subscribe to the newsletter